Alert archive / Utah / Special Weather Statements in 2022

Special Weather Statement, NWS Salt Lake City, UT

August 5, 2022Duchesne County, Utah

NWS Salt Lake City, UT issued this special weather statement at Aug 5, 2022, 3:54 PM MDT for Duchesne County, Utah. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2022, 3:54 PM MDT (21:54 UTC)
Expired
Aug 5, 2022, 4:30 PM MDT
In force
36 min
Issued by
NWS Salt Lake City, UT
Hail
0.50 in
Wind
55

County Duchesne County, UT

The radar

The Salt Lake City radar (KMTX), 197 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2022-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2022-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
269 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
2487 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

827 
WWUS85 KSLC 052154
SPSSLC

Special Weather Statement
National Weather Service Salt Lake City UT
354 PM MDT Fri Aug 5 2022
 
UTZ112-114-052230-
Western Uinta Basin UT-Western Uinta Mountains UT-
354 PM MDT Fri Aug 5 2022

...A strong thunderstorm will impact portions of northeastern
Duchesne County through 430 PM MDT...

At 353 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Tabiona, or 17 miles north of Duchesne, moving north at
15 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail. 

SOURCE...Radar indicated. 

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible. 

Locations impacted include...
Altamont, Altonah, Moon Lake and Mountain Home. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4031 11028 4036 11059 4066 11058 4059 11014
TIME...MOT...LOC 2153Z 190DEG 15KT 4042 11046 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

$$

CRK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Aug 5, 3:31 PM MDT, 23 minutes earlier.

Area forecast discussion, Aug 5, 3:31 PM MDT, 23 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
331 PM MDT Fri Aug 5 2022

.SYNOPSIS...Increased moisture will remain in place over the area,
especially northern Utah, through Saturday. A brief drying trend is
expected late in the weekend into early next week, with some
potential for another moisture surge for the second half of next
week.

&&

.SHORT TERM (Through 12Z Sunday)...Utah and southwest Wyoming are
under southwest flow this afternoon ahead of a trough currently
centered over Nevada. This has moved deep moisture into northern
Utah with a drying trend observed over southern Utah.
Additionally, the position of the trough has put northern Utah
under a more unstable than usual environment with 30+ knots of
shear across a broad area. In this environment, have already seen
some strong to severe convection develop with the potential
continuing through the early evening. Organized convection could
produce strong gusty winds and small hail in addition to heavy
rain that could cause flooding issues, particularly for active
burn scars.

The trough will eventually slide across northern Utah tomorrow
morning into the afternoon. Though it will be weakening, it will
be accompanied by a frontal boundary that will act as a focus for
widespread convection, though this precipitation may be steadier
in nature, limiting the potential for strong/severe convection.
The front and cloud cover will also keep temperatures down, with
maxes running 5-10F below seasonal normals.

.LONG TERM (After 12Z Sunday)...The long term period will
start off with a shortwave moving out of the area leaving drier
conditions for much of the forecast area for Sunday and into Monday.
The greatest chance for precipitation will primarily be in the
Eastern Valleys as that shortwave moves eastward, while isolated
PoPs are expected for southern Utah. PWAT values are expected to
decrease Sunday before slowly increasing to around an inch for
southern Utah during the day on Monday.

By Monday, as the shortwave continues pushing east and a low
pressure system moves eastward toward the PacNW, this allows for
ridging to build back in. With this ridge building back in, an
increase in moisture flow will return to southern Utah. The chances
for precipitation still remain on the low side for Monday as the
moisture flow is going to come back slowly. Dry conditions are
expected for the rest of the forecast area.

As Tuesday rolls around, the ridge will continue to build and
strengthen. There is some uncertainty in both the deterministic
models and ensemble runs as to where the position of the ridge
axis will be. If the ridge axis stays over the forecast area or
near it, the amount of monsoonal moisture flow will not be as much
and northern and central Utah will be drier. A majority of GEFS
and ECMWF ensembles favor this solution. Whereas the CMC ensembles
and deterministic favors the ridge axis already shifting further
east. This allows for more monsoonal moisture flow and an increase
in precipitation chances. Something that does not have
uncertainty is PWAT values. These values will continue to increase
as the ridge strengthens and moves east.

After Tuesday, guidance is in much better agreement on the position
of the ridge axis. The ridge axis is expected to move further east
allowing for a greater moisture flux and a continued increase in
PWAT values. In addition to the increase in moisture, there will
also be a shortwave moving into the area Wednesday into Thursday and
sticking around for the forecast period. This shortwave will help
bring an increase in the possibility of precipitation for central and
northern Utah. Precipitation chances as a whole look to be
increasing across the CWA. This pattern looks to persist for the
rest of the forecast period. With the combination of high PWAT
values, a good moisture flux, and decent instability, convection
with decent rainfall rates are possible. Flash flooding, especially
for burn scars and slot canyons, will also be possible given the
conditions.

&&

.AVIATION...KSLC...Winds are expected to prevail from the northwest
through 03Z. A transition to southeast flow is expected around 03Z.
Scattered showers and thunderstorms through the evening will result
in outflow that could cause erratic winds. Scattered showers or an
isolated thunderstorm are possible through 09Z. Dry conditions are
expected from 09Z through the rest of the morning, with better
shower and thunderstorm chances during the afternoon.

.REST OF UTAH AND SOUTHWEST WYOMING...Scattered showers or an
isolated thunderstorm are expected for southwest Wyoming and
northern Utah through 09Z. Light rain is expected through much of
the night for northwest Utah. Showers and thunderstorms will slide
eastward through Saturday, with precipitation possible much of the
afternoon for southwest Wyoming and northern Utah. Conditions are
expected to be dry throughout southern Utah, with gusty southwest
winds diminishing around 03Z.

&&

.FIRE WEATHER...Deep moisture remains over northern Utah this
afternoon with somewhat drier conditions over southern Utah. Ahead
of an approaching weather disturbance, showers and thunderstorms
will become widespread over northern Utah this afternoon into this
evening with the potential to produce gusty and erratic winds
along with heavy rain. The disturbance will move through beginning
Saturday morning, bringing the potential for more widespread
wetting rains. High pressure will move in behind the exiting
disturbance for Sunday and Monday, resulting in a drying trend and
a relative lull in showers and thunderstorms. Moisture may return
again by midweek.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM/FIRE WEATHER...Traphagan
LONG TERM...Cecava
AVIATION...Wilson

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Special weather statement, Aug 5, 1:35 PM MDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
135 PM MDT Fri Aug 5 2022

UTZ112-114-052015-
Western Uinta Basin UT-Western Uinta Mountains UT-
135 PM MDT Fri Aug 5 2022

...A strong thunderstorm will impact portions of northwestern
Duchesne County through 215 PM MDT...

At 135 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tabiona, or 24 miles northwest of Duchesne, moving northeast at 30
mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tabiona, Hanna and Moon Lake.

This includes Utah Route 35 between mile markers 32 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4026 11074 4036 11092 4077 11059 4060 11032
TIME...MOT...LOC 1935Z 218DEG 28KT 4043 11073

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

CRK
Special weather statement, Aug 5, 2:57 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
257 PM MDT Fri Aug 5 2022

UTZ101-105-106-111-052145-
Salt Lake Valley UT-Utah Valley UT-
Great Salt Lake Desert and Mountains UT-Wasatch Mountains South of I-
80 UT-
257 PM MDT Fri Aug 5 2022

...A strong thunderstorm will impact portions of western Wasatch...
southeastern Salt Lake and northwestern Utah Counties through 345 PM
MDT...

At 257 PM MDT, Doppler radar was tracking a strong thunderstorm near
Eagle Mountain, or 15 miles northwest of Provo, moving northeast at
25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sandy, Lehi, Draper, Pleasant Grove, Cottonwood Heights, Holladay,
American Fork, Eagle Mountain, Lindon, Alpine, Bluffdale, Vineyard,
Little Cottonwood Canyon, Granite, Little Cottonwood Creek Valley,
Big Cottonwood Canyon, Mount Olympus, Mill Creek Canyon, Wasatch
Mountain State Park and Camp Williams.

This includes Interstate 15 between mile markers 274 and 292.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4020 11192 4029 11208 4070 11177 4070 11176
      4055 11151 4052 11151
TIME...MOT...LOC 2057Z 217DEG 22KT 4034 11194

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

CRK
Special weather statement, Aug 5, 3:32 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
332 PM MDT Fri Aug 5 2022

WYZ021-052200-
Southwest Wyoming WY-
332 PM MDT Fri Aug 5 2022

...A strong thunderstorm will impact portions of northwestern Uinta
County through 400 PM MDT...

At 332 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Woodruff, or 14 miles north of Evanston, moving
northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Uinta
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4158 11062 4136 11090 4145 11105 4151 11104
      4158 11099
TIME...MOT...LOC 2132Z 217DEG 22KT 4148 11093

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

crk
Special weather statement, Aug 5, 3:54 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
354 PM MDT Fri Aug 5 2022

UTZ112-114-052230-
Western Uinta Basin UT-Western Uinta Mountains UT-
354 PM MDT Fri Aug 5 2022

...A strong thunderstorm will impact portions of northeastern
Duchesne County through 430 PM MDT...

At 353 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Tabiona, or 17 miles north of Duchesne, moving north at
15 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Altamont, Altonah, Moon Lake and Mountain Home.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4031 11028 4036 11059 4066 11058 4059 11014
TIME...MOT...LOC 2153Z 190DEG 15KT 4042 11046

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 1:35 PM MDTSpecial Weather StatementSLCDuchesne40 min
Aug 5, 1:56 PM MDTSevere Thunderstorm WarningSLCDuchesne32 min
Aug 5, 2:57 PM MDTSpecial Weather StatementSLCSalt Lake48 min
Aug 5, 3:55 PM MDTAreal Flood AdvisorySLCSalt Lake, Utah2 hr
Aug 5, 3:32 PM MDTSpecial Weather StatementSLCUinta28 min

Nearby

Special Weather Statements in Utah, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.